experiencing out here.”
Including himself. “I’ve experienced
discrimination from places I normally
thought I’d be welcome—places from
my past,” he said. “I opened up about
some of the addiction issues I was facing
and unfortunately some of those people
you’re lost,” Bruce said.
But he was quick to add: “I want to
go to school. I want to go back home. I
want to do addiction counselling. I’ve
actually helped a few people here and
there. They need someone to trust and
talk to. I have hobbies. I write. I want to
write about my experiences.”
He knows that to do that, he has to
get clean. “Every day, I’m just trying
to get back on my feet, get in shape,
get into detox, then treatment. I have
to do it for my son. I want to be in his
SIGNS AND SYMPTOMS
OF AN OVERDOSE
IF YOU HAVE A NALOXONE KIT
AND FIND SOMEONE SHOWING
SIGNS OF AN OVERDOSE,
FOLLOW THESE STEPS TO
up. Are they unresponsive? Call
Ventilate. Provide mouth-to-mouth
resuscitation (also called “rescue
breathing” by healthcare workers),
using the one-way rescue barrier
mask provided in the naloxone kit.
Give one breath every five seconds.
Evaluate. Are they breathing? If
not, prepare to inject naloxone.
Muscular Injection. Inject 1 ml of
naloxone into a thigh muscle. Keep
giving the person rescue breaths as
needed until help arrives.
Evaluate. Do they need a second
dose of naloxone?
latched on to that and shunned me.”
Part of that healing process involves
“helping that person find something of
meaning to attach to,” Inaba said.
Except that the word meaning is hard
to quantify and the absence of it is hard
to treat. The desire to treat individuals as
unique entities with souls and histories is
vital, but how do you fold meaning into
Carol Griffiths-Manns, AHS Addiction
and Mental Health manager, believes
the opioid situation—in Lethbridge and
elsewhere in the province—is simply
too complex to summarize. “We have
to look at this with compassion and
understanding,” she said. “Everybody
has a story.”
And it’s often the stories of those
suffering with addiction that are the
most powerful: stories of the past, as well
as the stories they still want to create.
“The truth is that if you stay addicted,
you’re going to keep getting worse until
HOW TO GET A NALOXONE KIT
People at risk of a drug overdose,
or who are likely to witness a drug
overdose are eligible for a free
overdose response kit (injectable
naloxone) and opioid overdose
More than 100,050 naloxone kits
have been distributed in Alberta
since Jan. 1, 2016.
clinic, or any emergency department
or urgent care centre. A full list of
sites is available at drugsafe.ca.
REDUCING THE RISK OF
harmed if you touch fentanyl
because fentanyl crystals are
not easily absorbed through
dry skin. If you think you have
touched fentanyl, wash the
affected area with soap and
water as soon as possible to
remove any residue.
hand sanitizers or wipes after
of the drug.
Source: Health Canada